Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 58, NWS Charleston, WV

July 3, 2005Mingo County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 3, 2005, 3:46 PM EDT for Mingo County, West Virginia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2005, 3:46 PM EDT (19:46 UTC)
Expired
Jul 3, 2005, 4:00 PM EDT
In force
14 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 74 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:35 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 3, 3:35 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EDT SUN JUL 3 2005

.SHORT TERM (REST OF TONIGHT THROUGH WEDNESDAY NIGHT)...

SHORTWAVE NOW CROSSING SOUTHERN PORTION OF AREA.  DAYTIME HEATING
PLUS PWAT VALUES BETWEEN 1.5 AND 2.0 INCHES ARE PRODUCING SLOW
MOVING...WET THUNDERSTORMS.  MCDOWELL COUNTY IN PARTICULAR GOT HIT
NEAR IEAGER...SOME MINOR FLOODING WAS REPORTED.

DEPARTURE OF SHORTWAVE WILL COINCIDE WITH LOSS OF DAYTIME
HEATING...AND SO EXPECT MOST ACTIVITY TO WANE BY 03Z OR SO.
LOW-LEVEL SOUTHEAST FLOW AND MOISTURE MAY KEEP SOME ACTIVITY GOING
THROUGH MUCH OF THE NIGHT ALONG THE FAVORED EASTERN UPSLOPE
AREAS...KEPT A SLIGHT CHANCE GOING HERE.  OTHERWISE...SHOULD SEE
MOSTLY CLEAR SKIES WEST OF THE MOUNTAINS...SAVE PERHAPS THE TYPICAL
AC DECK AROUND SUNRISE.

MAV NUMBERS WERE A BIT TOO COOL LAST NIGHT.  THINK THIS IS THE CASE
AGAIN AND RAN WITH THE SLIGHTLY WARMER FWC NUMBERS.

LEFT SOME SLIGHT CHANCE POPS ON MONDAY OVER MOUNTAINS...AND OVER SE
OHIO...WITH HIGHER CAPE.  NO BIG CHANGES ON FRONTAL SPEED.
INCREASED POPS TO AROUND 50 POP ON TUESDAY.

GAINING MORE CONFIDENCE THAT THE SURFACE FRONT WILL MOVE TO OUR EAST
AND SOUTH DURING THE DAY ON WEDNESDAY. BASED FORECAST ON FRONT STILL
OVER SOUTHERN COUNTIES AT DAWN ON WEDNESDAY.

.LONG TERM (THURSDAY THROUGH SUNDAY)...

UPPER AIR TROF OVER GREAT LAKES BEHIND THE FRONT IN THE DRIER AIR
MAY BE STRONG ENOUGH FOR A FEW SHOWERS WEDNESDAY EVENING ACROSS
NORTHERN COUNTIES.

ONCE UPPER TROF SHIFTS E...DRIER THUR-SATURDAY.  COOLEST/LOWEST
MAXIMUM TEMPERATURE ON THURSDAY.  HPC GUIDANCE ACCEPTED IN MOST PART.

&&

.PREVIOUS DISCUSSION...
(ISSUED 137 PM EDT SUN JUL 3 2005)

SHORT TERM (REST OF TODAY)...

FURTHER INCREASED/EXPANDED POPS GIVEN ACTIVITY BEGINNING TO LIGHT UP
88D LOOPS.  NOT EXPECTING MUCH IF ANY SEVERE ACTIVITY GIVEN WEAK
FLOW...BUT PWATS FROM 1.5 TO 1.8 INCHES COULD MEAN SOME HEFTY
DOWNPOURS.  TWEAKED TEMPS/CLOUDS SLIGHTLY AS WELL.

AVIATION...

ADDED CB TO TAFS AT CKB/EKN/BKW...WHICH HAVE THE BEST SHOT OF
SUSTAINING A HIT FROM A STORM.  OTHERWISE...VFR SHOULD RULE AWAY
FROM THE RAIN.  FOG MAY BE A LITTLE THICKER OVERNIGHT...FOR NOW KEPT
IFR OR WORSE AT CRW/HTS/EKN...BUT THIS WILL ALSO DEPEND ON IF IT
RAINS AT THESE SITES THIS AFTERNOON.  WHATEVER FOG THERE IS BURNS
OFF BY 14Z WITH VFR THEREAFTER.

PREVIOUS DISCUSSION...
(ISSUED 225 AM EDT SUN JUL 3 2005)

LONG TERM (TONIGHT THROUGH TUESDAY NIGHT)...

SMALL CHANGES MADE TO THIS PERIOD.  STILL KEEPING WITH THE IDEA THAT
HOLIDAY FIREWORKS WILL BE DRY.  HOWEVER...DO HAVE SLIGHT CHANCE POPS
ACROSS THE SOUTHERN WV MOUNTAINS AND OUR VA ZONES...AS WE WILL BE IN
THE WARM SECTOR.  BEST CHANCE OF SHOWER AND THUNDERSTORM WILL BE
AHEAD AND WITH THE COLD FRONT TUESDAY AND TUESDAY NIGHT.

MODELS REMAIN FAIRLY CONSISTENT PRIOR TO DAY 3...WEDNESDAY.  THE NAM
IS DEPICTING A STRONGER COLD FRONT CROSSING THE CWA TUESDAY NIGHT
INTO WEDNESDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...CL/KTB
LONG TERM...KTB
Hazardous weather outlook, Jul 3, 3:00 AM EDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EDT SUN JUL 3 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-041000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
300 AM EDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 3, 1:17 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
117 PM EDT SUN JUL 3 2005

WVZ033-031745-
MCDOWELL-
117 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN MCDOWELL COUNTY...OR ABOUT 10
MILES SOUTHEAST OF GILBERT CREEK...MOVING NORTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE IAEGER...
  DAVY AND BRADSHAW.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.  A QUICK ONE TO ONE AND A HALF INCHES
OF RAIN IS ALSO POSSIBLE FROM THE ASSOCIATED DOWNPOURS.

10
Special weather statement, Jul 3, 3:00 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT SUN JUL 3 2005

WVZ015-031930-
KANAWHA-
300 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF PINCH...MOVING NORTH AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ELKVIEW.

WIND GUSTS TO 45 MPH CAN BRING LARGE LIMBS DOWN.  FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1.5
INCHES PER HALF HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

12
Special weather statement, Jul 3, 3:00 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT SUN JUL 3 2005

WVZ015-031930-
KANAWHA-
300 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FOR NORTHERN KANAWHA COUNTY FROM
THE NATIONAL WEATHER SERVICE...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF PINCH...MOVING NORTH AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ELKVIEW.

WIND GUSTS TO 45 MPH CAN BRING LARGE LIMBS DOWN.  FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1.5
INCHES PER HALF HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

12
Special weather statement, Jul 3, 3:18 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT SUN JUL 3 2005

WVZ040-031945-
BARBOUR-
318 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR BARBOUR COUNTY...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER AUDRA STATE PARK...MOVING NORTHEAST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  GALLOWAY...NESTORVILLE...PHILIPPI...JUNIOR AND BELINGTON.

WIND GUSTS TO 45 MPH CAN BRING DOWN LARGE LIMBS. FREQUENT CLOUD TO
GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1.5
INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

12
Special weather statement, Jul 3, 3:39 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
339 PM EDT SUN JUL 3 2005

VAZ004-032015-
BUCHANAN-
339 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR BUCHANAN COUNTY....

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL BUCHANAN COUNTY...OR ABOUT 7 MILES
EAST OF GRUNDY...MOVING NORTH AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE STACY...
  ROSEANN AND HURLEY.

WIND GUSTS TO 45 MPH CAN BREAK BRANCHES. FREQUENT CLOUD TO GROUND
LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF LOCALLY AN
INCH IN 30 MINUTES OR TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:15 PM EDTFlash Flood WarningRLXMcDowell2 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.